Jump to content




Photo

Bipolar and Strattera


  • Please log in to reply
8 replies to this topic

#1 Rabbit Ztu

Rabbit Ztu

    Member

  • Member
  • Pip
  • 84 posts

Posted 07 February 2011 - 08:56 PM

Pdoc prescribed Strattera when I complained about memory and concentration problems getting worse since I had kids. I don't have an ADD diagnosis but have some of the traits, like a lot of BP's. Stimulants are waaaaay too activating for me. Pdoc says Strattera isn't a stimulant but can be activating in rare cases. A quick internet search for use of Strattera in biplar patients has me feeling less than optimistic. So, anyone use it with good results? I'll be using it in combination with Lamictal and Xanax, bumping 40 mg to 80 mg over a four day period. TIA for feedback.
Dx: Bipolar I, PTSD and some weird sensory stuff thrown in for fun
Currently taking Lamictal (400 mg) and Xanax PRN (1.5 mg)


#2 tamagotchi

tamagotchi

    imitation of life

  • Member
  • Pip
  • 631 posts

Posted 07 February 2011 - 09:01 PM

I haven't tried it yet but it's next on my list. I understand that it works well for some people and not so well for others... you could be one of the lucky ones. The Strattera page on crazymeds is actually rather encouraging, too.
http://www.crazymeds.us/strattera.html

dx: bipolar, etc.

rx: lamictal, wellbutrin, camrese, ativan, midrin

(abilify, buspar, concerta, fioricet, focalin, imitrex, intuniv, lithium, propranolol, provigil, prozac, ritalin, strattera, trileptal, valium, vivelle, zyprexa)


#3 Anna

Anna

    Member

  • Inmate
  • 4003 posts

Posted 07 February 2011 - 10:19 PM

Yes, if it works, it tends to work well. If not.... not so much. Worth a try though, really.

Anna
BP I, Most Recent Episode Depressed, like suicidally depressed.

Currently on: neurontin,. seroquel, tienaptine, NAC, lithium, temazepam, latuda, provigil, a bunch of health meds/supps to deal w/ s.e. of crazy meds. (metformin, armour thyroid, Vit B 12 shots, magnesium, the list goes on, sigh, I feel like an OLD person, heh). Yeah, i am on a lot of crazy meds.

Revenge Strategist Extraordinare since 2011... Yes, you may contact me for services/ideas.

#4 mcjimjam

mcjimjam

    Member

  • Member
  • Pip
  • 1327 posts

Posted 07 February 2011 - 10:41 PM

I didn't have a great time with Strattera. I'm not sure whether it helped my concentration (I have been dx'd ADD but don't know if it still stands). I first tried it when I was 16. I was on a very low dose but it gave me like... Mini mood swings, like during the day I'd be elated one second and stuporous the next. I think that is called "mood lability" and I think it was listed as a side effect. I was only on 10mg then.

I tried it a few years later at higher doses, like maybe 50mg? It made me very sick. Nausea, fatigue (just stayed in bed with my eyes closed all the time), urinary hesitation (always felt like I needed to pee but couldn't much).

I think after I was on it a while it helped a little. School wasn't easier but I felt like a slightly better driver. The urinary retention didn't go away until months after I stopped it. It just wasnt worth the trouble. Stimulants worked a lot better but made me nervous and thin. I had them taken off me by the government anyway because I admitted to substance abuse and psychosis on a form.

Dx: BP2, ADD, anxiety
Rx: Lithium 1000mg (0.6mEq/L)
, Cymbalta 120mg, Concerta 36mg, Remeron 15mg, Inderal 10mg, Ativan 0.5-1mg PRN


#5 creepy

creepy

    Member

  • Member
  • Pip
  • 231 posts

Posted 08 February 2011 - 10:49 AM

Anything that works on norepinephrine may push your PTSD up a notch. Im on wellbutrin and adderall and on days where I need the adderall I flinch at everything. Its awful.
Also it can be hard to pick apart PTSD hyperarousal from mild hypomania.
I watch my startle reflex and my general anxiety level to get an idea of where Im at when I take those meds.
C-PTSD, MDD, clycothymia
50mg sertraline, 150mg bupropion XL

#6 SashaSue

SashaSue

    Vulpes Bipolaris

  • Member
  • Pip
  • 4565 posts

Posted 08 February 2011 - 02:38 PM

I know you're looking for positive experiences, but I have to tell you, for me, strattera was absolutely the worst med ever. It made me completely batshit crazy, in, I guess, a mixed state kind of way. I couldn't sleep, I was crying constantly, it was awful, awful, awful.

Everyone's different, and strattera's a good med for a lot of people. I'm not saying it's not worth a try. Just be aware of the possible issues, and keep an eye out for them.
Dx: Bipolar I, ADHD<br />
Rx: Seroquel, 800mg, Lamictal, 150mg, Effexor, 325mg, Wellbutrin, 450, Dexedrine ER, 60mg

#7 caycilia

caycilia

    Member

  • Member
  • Pip
  • 24 posts

Posted 09 February 2011 - 02:08 PM

I know you're looking for positive experiences, but I have to tell you, for me, strattera was absolutely the worst med ever. It made me completely batshit crazy, in, I guess, a mixed state kind of way. I couldn't sleep, I was crying constantly, it was awful, awful, awful.


I had basically the same experience. Straterra added to what at the time was zoloft and lamictal launched me into a terrible, suicidal, dysphoric mania. Bad, bad, bad.


Good thing is though, you should know pretty quickly if it is going to maybe work for you or if you have a really bad reaction. It's not something that has to build up in your system for a while before it does it's thing. And I was able to stop taking it immediately when i lost my mind on it. I didn't have to taper down or anything, since i had just started it.

In any case, not to be another negative one, but Sasha's experience was so similar to mine, I just had to respond.

On another note, I took Adderall at one point and it didn't do that to me. But I wasn't on an anti-depressant at the time, either. I think the combo is what really did me in.

Best of luck. I really hope that, even if it isn't Strattera, something is helpful to you.




*C*
"If I don't write to empty my mind, I go mad." -Lord Byron "Whence and how [ideas] come, I know not . . . nor can I force them . . . nor do I hear in my imagination the parts successively, but I hear them, as it were, all at once." -Mozart "2 AM and I'm still awake, writing a song/if i get it all down on paper it's no longer inside of me/threatening the life it belongs to // and i feel like i'm naked in front of the crowd/cause these words are my diary screaming out loud/and I know that you'll use them however you want to." -Anna Nalick
current psych dx: BP1, PTSD, Bulimia Nervosa, . .rx: it's all very confused at the moment. . . but it's meant to be some combo of viibryd, seroquel xr, lamictal, Klonopin and rozerem

#8 Rabbit Ztu

Rabbit Ztu

    Member

  • Member
  • Pip
  • 84 posts

Posted 10 February 2011 - 04:03 PM

Thanks for your responses! Adderal, Zoloft and Welbutrin all made me feel "batshit crazy". I am rarely manic, but each of those drugs sent me through the roof. On Adderal, I told Pdoc I could feel my hair growing. That was the best way to describe how much my brain and my body were driving me crazy at the time. I am really hoping the Strattera doesn't do that to me. Thanks again, all. Fingers crossed.
Dx: Bipolar I, PTSD and some weird sensory stuff thrown in for fun
Currently taking Lamictal (400 mg) and Xanax PRN (1.5 mg)

#9 creepy

creepy

    Member

  • Member
  • Pip
  • 231 posts

Posted 10 February 2011 - 04:44 PM

If thats physical anxiety from the NE boost, maybe adding some clonidine would help. Ive seen that prescribed along with adderall to combat the physical anxiety symptoms.
.
C-PTSD, MDD, clycothymia
50mg sertraline, 150mg bupropion XL





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.